Recognizing the risks and signs of an overdose and knowing how to respond can save lives. Learn how and when to use naloxone, receive tips on talking honestly and openly with loved ones, and find supervised consumption and overdose prevention services in your community.
People who use substances alone are more at risk of dying of an overdose. Health outcomes for those who experience an overdose are much better when someone calls 9-1-1 for emergency assistance. If you suspect an overdose, call 9-1-1 immediately and administer naloxone.
Know the Risks and Signs of an Overdose
Opioids are most often prescribed for pain relief. However, highly-toxic synthetic opioids have now been found in samples of all illegal drugs except cannabis.
Naloxone is a medication that can quickly reverse the effects of an overdose from opioids such as heroin, morphine, fentanyl, carfentanil, and codeine.
Learn where to get it, and how to use it.
Not moving and can't be woken.
Slow or not breathing
Blue lips and nails
Choking, gurgling sounds or snoring
Cold or clammy skin
Learn How to Respond to an Overdose
Stimulate unresponsive? Call 911
Airway check and open
Ventilate 1 breath every 5 seconds
Medication 1ml of naloxone
Evaluate & support another dose?
Supervised Consumption, Overdose Prevention & Drug Checking Services
Harm reduction is a pragmatic response that focuses on keeping people safe. The approach aims to minimize death, disease and injury associated with higher risk behaviour. Harm reduction also recognizes that the behaviour may continue despite the risks. In B.C. the following strategies have been put in place to help to prevent and respond to overdoses.
Talking to Youth
Parents can play a key role in teaching their children about substance use by talking honestly and openly about the effects of substances and offering clear and simple answers to the tough questions.